October  2019, 12(5): 1185-1196. doi: 10.3934/krm.2019045

Diffusion limit for a kinetic equation with a thermostatted interface

1. 

Dipartimento di Matematica, Università di Roma La Sapienza, Roma, Italy

2. 

IMPAN, Polish Academy of Sciences, Warsaw, Poland

3. 

CEREMADE, UMR CNRS, Université Paris-Dauphine, PSL Research University, 75016 Paris, France

* Corresponding author: Stefano Olla

Received  March 2019 Published  July 2019

Fund Project: T.K. acknowledges the support of the National Science Centre: NCN grant 2016/23/B/ST1/00492. SO's research is supported by ANR-15-CE40-0020-01 grant LSD. Both T.K. and S.O. were partially supported by the grant 346300 for IMPAN from the Simons Foundation and the matching 2015-2019 Polish MNiSW fund.

We consider a linear phonon Boltzmann equation with a reflecting/transmitting/absorbing interface. This equation appears as the Boltzmann-Grad limit for the energy density function of a harmonic chain of oscillators with inter-particle stochastic scattering in the presence of a heat bath at temperature $ T $ in contact with one oscillator at the origin. We prove that under the diffusive scaling the solutions of the phonon equation tend to the solution $ \rho(t, y) $ of a heat equation with the boundary condition $ \rho(t, 0)\equiv T $.

Citation: Giada Basile, Tomasz Komorowski, Stefano Olla. Diffusion limit for a kinetic equation with a thermostatted interface. Kinetic & Related Models, 2019, 12 (5) : 1185-1196. doi: 10.3934/krm.2019045
References:
[1]

G. Bal and L. Ryzhik, Diffusion approximation of radiative transfer problems with interfaces, SIAM Journal on Applied Mathematics, 60 (2000), 1887-1912.  doi: 10.1137/S0036139999352080.  Google Scholar

[2]

C. BardosF. Golse and Y. Sone, Half-Space Problems for the Boltzmann Equation: A Survey, J. Stat. Phys., 124 (2006), 275-300.  doi: 10.1007/s10955-006-9077-z.  Google Scholar

[3]

C. BardosE. BernardF. Golse and R. Sentis, The diffusion approximation for the linear boltzmann equation with vanishing scattering coefficient, Communications in Math. Sciences, 13 (2015), 641-671.  doi: 10.4310/CMS.2015.v13.n3.a3.  Google Scholar

[4]

C. BardosR. Santos and R. Sentis, Diffusion approximation and computation of the critical size, J Trans. Amer. Math. Soc., 284 (1984), 617-649.  doi: 10.1090/S0002-9947-1984-0743736-0.  Google Scholar

[5]

G. Basile, From a kinetic equation to a diffusion under an anomalous scaling, Ann. Inst. H. Poincaré Probab. Statist., 50 (2014), 1301-1322.  doi: 10.1214/13-AIHP554.  Google Scholar

[6]

G. Basile and A. Bovier, Convergence of a kinetic equation to a fractional diffusion equation, Markov Process. Related Fields, 16 (2010), 15-44.   Google Scholar

[7]

G. BasileS. Olla and H. Spohn, Wigner functions and stochastically perturbed lattice dynamics, Archive for Rational Mechanics and Analysis, 195 (2009), 171-203.  doi: 10.1007/s00205-008-0205-6.  Google Scholar

[8]

N. Ben AbdallahA. Mellet and M. Puel, Fractional diffusion limit for collisional kinetic equations: a Hilbert expansion approach, Kinet. Relat. Models, 4 (2011), 873-900.  doi: 10.3934/krm.2011.4.873.  Google Scholar

[9]

A. BensoussanJ. L. Lions and G. Papanicolaou, Boundary Layers and Homogenization of transport processes, Publ. RIMS, Kyoto Univ., 15 (1979), 53-157.  doi: 10.2977/prims/1195188427.  Google Scholar

[10]

L. Dautray and J. L. Lions, Mathematical Analysis and Numerical Methods for Science and Technology, 6, Springer Verlag, Berlin, 1993. doi: 10.1007/978-3-642-58004-8.  Google Scholar

[11]

M. JaraT. Komorowski and S. Olla, Limit theorems for additive functionals of a Markov chain, Ann. of Appl. Prob., 19 (2009), 2270-2300.  doi: 10.1214/09-AAP610.  Google Scholar

[12]

T. Komorowski, S. Olla and L. Ryzhik, Fractional diffusion limit for a kinetic equation with an interface - probabilistic approach, in preparation. Google Scholar

[13]

T. Komorowski, S. Olla, L. Ryzhik and H. Spohn, High frequency limit for a chain of harmonic oscillators with a point Langevin thermostat, 2018, preprint arXiv: 1806.02089 Google Scholar

[14]

E. W. Larsen and J. B. Keller, Asymptotic solution of neutron transport problems for small mean free paths, J. Math. Phys., 15 (1974), 75-81.  doi: 10.1063/1.1666510.  Google Scholar

[15]

A. MelletS. Mischler and C. Mouhot, Fractional diffusion limit for collisional kinetic equations, Archive for Rational Mechanics and Analysis, 199 (2011), 493-525.  doi: 10.1007/s00205-010-0354-2.  Google Scholar

show all references

References:
[1]

G. Bal and L. Ryzhik, Diffusion approximation of radiative transfer problems with interfaces, SIAM Journal on Applied Mathematics, 60 (2000), 1887-1912.  doi: 10.1137/S0036139999352080.  Google Scholar

[2]

C. BardosF. Golse and Y. Sone, Half-Space Problems for the Boltzmann Equation: A Survey, J. Stat. Phys., 124 (2006), 275-300.  doi: 10.1007/s10955-006-9077-z.  Google Scholar

[3]

C. BardosE. BernardF. Golse and R. Sentis, The diffusion approximation for the linear boltzmann equation with vanishing scattering coefficient, Communications in Math. Sciences, 13 (2015), 641-671.  doi: 10.4310/CMS.2015.v13.n3.a3.  Google Scholar

[4]

C. BardosR. Santos and R. Sentis, Diffusion approximation and computation of the critical size, J Trans. Amer. Math. Soc., 284 (1984), 617-649.  doi: 10.1090/S0002-9947-1984-0743736-0.  Google Scholar

[5]

G. Basile, From a kinetic equation to a diffusion under an anomalous scaling, Ann. Inst. H. Poincaré Probab. Statist., 50 (2014), 1301-1322.  doi: 10.1214/13-AIHP554.  Google Scholar

[6]

G. Basile and A. Bovier, Convergence of a kinetic equation to a fractional diffusion equation, Markov Process. Related Fields, 16 (2010), 15-44.   Google Scholar

[7]

G. BasileS. Olla and H. Spohn, Wigner functions and stochastically perturbed lattice dynamics, Archive for Rational Mechanics and Analysis, 195 (2009), 171-203.  doi: 10.1007/s00205-008-0205-6.  Google Scholar

[8]

N. Ben AbdallahA. Mellet and M. Puel, Fractional diffusion limit for collisional kinetic equations: a Hilbert expansion approach, Kinet. Relat. Models, 4 (2011), 873-900.  doi: 10.3934/krm.2011.4.873.  Google Scholar

[9]

A. BensoussanJ. L. Lions and G. Papanicolaou, Boundary Layers and Homogenization of transport processes, Publ. RIMS, Kyoto Univ., 15 (1979), 53-157.  doi: 10.2977/prims/1195188427.  Google Scholar

[10]

L. Dautray and J. L. Lions, Mathematical Analysis and Numerical Methods for Science and Technology, 6, Springer Verlag, Berlin, 1993. doi: 10.1007/978-3-642-58004-8.  Google Scholar

[11]

M. JaraT. Komorowski and S. Olla, Limit theorems for additive functionals of a Markov chain, Ann. of Appl. Prob., 19 (2009), 2270-2300.  doi: 10.1214/09-AAP610.  Google Scholar

[12]

T. Komorowski, S. Olla and L. Ryzhik, Fractional diffusion limit for a kinetic equation with an interface - probabilistic approach, in preparation. Google Scholar

[13]

T. Komorowski, S. Olla, L. Ryzhik and H. Spohn, High frequency limit for a chain of harmonic oscillators with a point Langevin thermostat, 2018, preprint arXiv: 1806.02089 Google Scholar

[14]

E. W. Larsen and J. B. Keller, Asymptotic solution of neutron transport problems for small mean free paths, J. Math. Phys., 15 (1974), 75-81.  doi: 10.1063/1.1666510.  Google Scholar

[15]

A. MelletS. Mischler and C. Mouhot, Fractional diffusion limit for collisional kinetic equations, Archive for Rational Mechanics and Analysis, 199 (2011), 493-525.  doi: 10.1007/s00205-010-0354-2.  Google Scholar

[1]

Vandana Sharma. Global existence and uniform estimates of solutions to reaction diffusion systems with mass transport type boundary conditions. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2021001

[2]

Xinfu Chen, Huiqiang Jiang, Guoqing Liu. Boundary spike of the singular limit of an energy minimizing problem. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3253-3290. doi: 10.3934/dcds.2020124

[3]

Hai-Liang Li, Tong Yang, Mingying Zhong. Diffusion limit of the Vlasov-Poisson-Boltzmann system. Kinetic & Related Models, , () : -. doi: 10.3934/krm.2021003

[4]

Hideki Murakawa. Fast reaction limit of reaction-diffusion systems. Discrete & Continuous Dynamical Systems - S, 2021, 14 (3) : 1047-1062. doi: 10.3934/dcdss.2020405

[5]

Roland Schnaubelt, Martin Spitz. Local wellposedness of quasilinear Maxwell equations with absorbing boundary conditions. Evolution Equations & Control Theory, 2021, 10 (1) : 155-198. doi: 10.3934/eect.2020061

[6]

Kuntal Bhandari, Franck Boyer. Boundary null-controllability of coupled parabolic systems with Robin conditions. Evolution Equations & Control Theory, 2021, 10 (1) : 61-102. doi: 10.3934/eect.2020052

[7]

Qianqian Hou, Tai-Chia Lin, Zhi-An Wang. On a singularly perturbed semi-linear problem with Robin boundary conditions. Discrete & Continuous Dynamical Systems - B, 2021, 26 (1) : 401-414. doi: 10.3934/dcdsb.2020083

[8]

Wenrui Hao, King-Yeung Lam, Yuan Lou. Ecological and evolutionary dynamics in advective environments: Critical domain size and boundary conditions. Discrete & Continuous Dynamical Systems - B, 2021, 26 (1) : 367-400. doi: 10.3934/dcdsb.2020283

[9]

Franck Davhys Reval Langa, Morgan Pierre. A doubly splitting scheme for the Caginalp system with singular potentials and dynamic boundary conditions. Discrete & Continuous Dynamical Systems - S, 2021, 14 (2) : 653-676. doi: 10.3934/dcdss.2020353

[10]

Mengni Li. Global regularity for a class of Monge-Ampère type equations with nonzero boundary conditions. Communications on Pure & Applied Analysis, 2021, 20 (1) : 301-317. doi: 10.3934/cpaa.2020267

[11]

Amru Hussein, Martin Saal, Marc Wrona. Primitive equations with horizontal viscosity: The initial value and The time-periodic problem for physical boundary conditions. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020398

[12]

Jan Březina, Eduard Feireisl, Antonín Novotný. On convergence to equilibria of flows of compressible viscous fluids under in/out–flux boundary conditions. Discrete & Continuous Dynamical Systems - A, 2021  doi: 10.3934/dcds.2021009

[13]

Fang Li, Bo You. On the dimension of global attractor for the Cahn-Hilliard-Brinkman system with dynamic boundary conditions. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021024

[14]

H. M. Srivastava, H. I. Abdel-Gawad, Khaled Mohammed Saad. Oscillatory states and patterns formation in a two-cell cubic autocatalytic reaction-diffusion model subjected to the Dirichlet conditions. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020433

[15]

Yoshihisa Morita, Kunimochi Sakamoto. Turing type instability in a diffusion model with mass transport on the boundary. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3813-3836. doi: 10.3934/dcds.2020160

[16]

Maho Endo, Yuki Kaneko, Yoshio Yamada. Free boundary problem for a reaction-diffusion equation with positive bistable nonlinearity. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3375-3394. doi: 10.3934/dcds.2020033

[17]

Gheorghe Craciun, Jiaxin Jin, Casian Pantea, Adrian Tudorascu. Convergence to the complex balanced equilibrium for some chemical reaction-diffusion systems with boundary equilibria. Discrete & Continuous Dynamical Systems - B, 2021, 26 (3) : 1305-1335. doi: 10.3934/dcdsb.2020164

[18]

Duy Phan. Approximate controllability for Navier–Stokes equations in $ \rm3D $ cylinders under Lions boundary conditions by an explicit saturating set. Evolution Equations & Control Theory, 2021, 10 (1) : 199-227. doi: 10.3934/eect.2020062

[19]

Jaume Llibre, Claudia Valls. Rational limit cycles of abel equations. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2021007

[20]

Dmitry Dolgopyat. The work of Sébastien Gouëzel on limit theorems and on weighted Banach spaces. Journal of Modern Dynamics, 2020, 16: 351-371. doi: 10.3934/jmd.2020014

2019 Impact Factor: 1.311

Metrics

  • PDF downloads (67)
  • HTML views (108)
  • Cited by (0)

Other articles
by authors

[Back to Top]